Back to top

Illicit drug users, have drugs tested — Interior Health

Carrying a Naloxone kit and knowing how to use it can save a life during a drug overdose.

An Interior Health medical health officer encourages all illicit drug users to have their drugs tested after two people died following drug overdoses Sunday in Nelson.

Interior Health said in an emailed statement Monday, the authority does not have sufficient information to tell the public what specific drug circulating in the Nelson area may be contaminated.

“We have seen fentanyl contamination of stimulants in other areas of IH,” the IH Medical Health Officer said.

“We encourage everyone to get their drugs tested,” the IH Medical Health Officer added. “This will help people make decisions about the drug they are planning to use and may help us better understand what drugs are circulating locally that may put people at higher risk of overdose.”

Sunday, Nelson Police responded to three separate calls for assistance for suspected drug overdose at three different locations in the city.

Nelson Police said two individuals died in spite of efforts of First Responders — BC Ambulance, Nelson Fire Rescue Services and a doctor in emergency at Kootenay Lake Hospital.

Police said Monday, the third individual was treated and transported to Kootenay Lake where they remained under medical supervision.

"(There is) no definitive answer on specific drugs that are laced or what laced with," Nelson Police Sergeant Nate Holt  told The Nelson Daily Tuesday.

"Hopefully we will find our more when we get toxicology results back."

Police said they released a general warning to reflect that all hard illicit street drugs could be of concern.

"I would say this is a concern for anyone who chooses to use illicit hard drugs at this point regardless of economic background," Hold said.  

At the time of the overdoses, Nelson Police was joined by ANKORS and Interior Health in sending out an “Overdose Alert” to the public.

For your safety: 

  • Test your drugs with the FTIR Machine in Nelson.
  • Use at an overdose prevention or supervised consumption site (see this link).
  • Avoid using different drugs at the same time or using drugs and alcohol together.  
  • Don’t use alone. Leave door unlocked. Tell someone to check on you.
  • Test by using a small amount, then go slow.
  • Carry a Naloxone kit and know how to use it. 

Know the signs of overdose and how to respond:

  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive. 
  • Call 9-1-1 immediately
  • Open airway and give rescue breaths
  • Give naloxone (Narcan) if you have it.

Nelson Street Outreach is offering to the public one-on-one and large group naloxone training. Nelson Street Outreach can be reached at 1-250-777-3993.

Overdose Prevention Site:

  • ANKORS 101 Baker Street, Hours: Mon – Thurs 9:30 – 4:30

FTIR Drug Checking Service:

  • ANKORS 101 Baker Street, Hours: Mon – Thurs 9:30 – 4:30